Hematopoietic stem cell transplantation (HSCT) is an aggressive therapeutic procedure that results in myelosuppression, immunosuppression, limitation of oral intake and intestinal absorption by gastrointestinal toxicity and complications, and increased catabolism. When HSCT recipients do not receive appropriate nutritional support, they develop malnutrition followed by complications, including infection and organ dysfunction. Based on an institutional nutrition program, assessment of the nutritional status and individual nutrition support are carried out for all patients undergoing HSCT before the procedure and afterward. Oral feeding with a low-microbial diet is used to prevent sepsis associated with bacterial translocation from the intestine, especially during neutropenia. Parenteral nutrition is widely used in transplant recipients to supply a deficiency of optimal nutrient intake or absorption. The use of enteral nutrition has been gradually increasing. Key nutrients, including antioxidants, glutamine, fatty acids, and glucose, should be properly utilized. Glucose control may have a beneficial effect after HSCT. Nutrition assessment and timely intervention are critical components for a successful transplant outcome.
A 46-year-old male with myelofibrosis developed immune thrombocytopenia (ITP) on day 199 after allogeneic bone marrow transplantation from an HLA-matched unrelated donor. The platelet count was stable around 3×104/μl after engraftment, but on day 199 the platelet count suddenly decreased to 0.7×104/μl. His white blood cell count and hemoglobin did not decrease. While his myelofibrosis was persistent, chimerism study in the peripheral blood showed a complete donor pattern, denying the possibility of secondary graft failure. Splenomegaly did not worsen. Because of unresponsiveness to platelet transfusion, we examined antibody against platelet. Although anti-HLA antibody was negative, anti-GP IIb/IIIa antibody was detected and PAIgG also increased. A diagnosis of ITP was made based on these findings. He was treated with prednisolone at a dose of 1 mg/kg and the platelet count gradually increased from 7 days after treatment. Almost all cases of ITP after allogeneic hematopoietic stem cell transplantation result from antecedent GVHD or CMV infection or T cell depletion, and there is often resistance against standard ITP treatments. This case was not accompanied by any other immune response and showed good response to prednisolone. We report this case with several speculations about mechanisms and treatments of ITP after allogeneic transplantation.
A 14-year-old boy with refractory cytopenia of childhood underwent allogeneic stem cell transplantation from his HLA-matched sibling donor, conditioned with 3 Gy of total body irradiation, rabbit anti-thymocyte globlin (5 mg/kg) , and cyclophosphamide (200 mg/kg) . The cumulative amount of erythrocyte transfusion before transplantation was 12 units. On day 3 after the transplantation, he developed acute cardiac failure, which was relieved temporarily by catecholamine. On day 4, however, he showed rapid deterioration of cardiac function with pulseless electric activity, and died within a few hours. Autopsy findings showed diffuse microhemorrhage and necrotic change in bilateral ventricles, suggesting drug-induced acute cardiomyopathy. Exome sequencing did not show abnormalities in FANC family genes. Recent improvement of prognosis in stem cell transplantations intensifies the significance of cyclophosphamide-associated cardiomyopathy. As for transplantations from unrelated donors, tolerability of cyclophosphamide reduction has been reported. Considering unexpected cardiac failure like in this patient, the feasibility of cyclophosphamide reduction as the conditioning of transplantations from related donors must be verified in prospective studies.